Alert archive / Montana / Tornado Warnings in 2024
Tornado Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 12, 2024, 6:47 PM MDT for Daniels County, Valley County, Montana. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2024, 6:47 PM MDT (00:47 UTC)
- Expired
- Jul 12, 2024, 7:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Daniels County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 75 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:11 PM MDT | HAIL 1 | 2 Sw Opheim, MT | Report of hail made alongside reports of a visual of a funnel cloud. |
| Jul 12, 7:15 PM MDT | HAIL 1.5 | 5 Ssw Opheim, MT | Corrects previous hail report from 5 SSW Opheim. Spotter reported hail the size of ping pong balls, as well as some broken windows. |
| Jul 12, 7:15 PM MDT | HAIL 1.5 | 5 Ssw Opheim, MT | Randy Edwards reported hail the size of ping pong balls, as well as some broken windows. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 3564 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
593
WFUS55 KGGW 130047
TORGGW
MTC019-105-130115-
/O.NEW.KGGW.TO.W.0002.240713T0047Z-240713T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
647 PM MDT Fri Jul 12 2024
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
West central Daniels County in northeastern Montana...
Northeastern Valley County in northeastern Montana...
* Until 715 PM MDT.
* At 646 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northwest of Opheim, moving southeast at 25
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Opheim around 705 PM MDT.
Other locations impacted by this tornadic thunderstorm include
Glentana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4879 10599 4858 10630 4896 10673 4900 10666
4900 10648
TIME...MOT...LOC 0046Z 316DEG 20KT 4894 10661
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BernhartWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:27 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 12, 2:27 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 227 PM MDT Fri Jul 12 2024 .DISCUSSION... KEY MESSAGES: 1) Hot conditions will continue into the weekend with the heat advisory extended in the far south into Saturday. 2) Thunderstorms are expected this afternoon and evening. A few storms could become severe with damaging winds across the northeast. This will again occur Saturday afternoon and evening in roughly the same areas but large hail will also be a threat for Saturday. +++ Update to key message number 2. SPC has upgraded most areas north of the Missouri River to a Slight risk for severe weather (level 2 of 5) spatial coverage. As highlighted above, the main threats would be large hail and severe wind gusts, though an isolated tornado would not be out of the question given the isolated supercell storm mode. This will have to be monitored carefully as the CAMS converge on timing and spatial location of convective initiation. +++ WEATHER PATTERN OVERVIEW: Upper ridge will remain in place over the western half of the CONUS for the next several days. The heat advisory has reduced to the southern two-thirds of the CWA for today as a weakened cold front moves through. This will extend but further reduce to the bottom third of counties for Saturday. Keeping an eye to smoke models has allowed for some haze to sneak into the area over the next couple days. Air quality has only ticked down towards moderate but will need to be monitored through the next several days. FORECAST CONFIDENCE & DEVIATIONS: First 24 hours of PoPs were updated to include a 50/50 blend of the SREF NPoP along with the NBM PPI01 in order to capture the afternoon thunderstorms better with the marginal threat for severe weather in the area. First 48 hours ended up getting a bump with the shrink stretch tool over the CWA for afternoon highs and overnight lows, as RTMA/URMA map passes are missing ASOS highs by roughly 2 to 4 degrees and this is clearly biasing baseline NBM downward compared to the reality of these 100 degree+ extremes. GAH/Enriquez && .AVIATION... LAST UPDATE: 0830Z FLIGHT CAT RANGE: VFR DISCUSSION: Used tempos to handle this from roughly 21 to 03Z. Isolated HAZE is expected across the area through the cycle but should not drop conditions below VFR. DENSITY ALTITUDE: Afternoon highs will break 100 degrees in some places through Saturday. This will make for less dense air and lead to increased power needs and longer runway takeoffs. WIND: NW'ly winds 10 to 15 kts. Outflow boundaries from any thunderstorms that occur will create gusty and erratic winds. Then becoming light and north to northeast Saturday morning. GAH/Enriquez && .GGW WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM MDT this evening for Central and Southern Valley-Dawson-Eastern Roosevelt-Garfield-McCone- Petroleum-Prairie-Richland-Western Roosevelt-Wibaux. Heat Advisory from 10 PM this evening to 9 PM MDT Saturday for Garfield-Petroleum-Prairie. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:38 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Valley | 67 min |
| Jul 12, 7:05 PM MDT | Tornado Warning | GGW | Daniels, Valley | 25 min |
| Jul 12, 7:21 PM MDT | Tornado Warning | GGW | Daniels, Valley | 24 min |
| Jul 12, 7:47 PM MDT | Tornado Warning | GGW | Daniels, Roosevelt, Valley | 28 min |
| Jul 12, 7:49 PM MDT | Special Weather Statement | GGW | Valley | 56 min |
| Jul 12, 8:13 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 46 min |
| Jul 12, 8:16 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 59 min |
| Jul 12, 9:14 PM MDT | Special Weather Statement | GGW | Roosevelt | 61 min |
| Jul 12, 9:18 PM MDT | Special Weather Statement | GGW | Sheridan | 57 min |
| Jul 13, 3:09 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jul 13, 4:09 PM MDT | Special Weather Statement | GGW | Valley | 66 min |
| Jul 13, 4:13 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 62 min |
| Jul 13, 4:31 PM MDT | Tornado Warning | GGW | Phillips | 31 min |
| Jul 13, 4:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips | 60 min |
| Jul 13, 4:50 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Roosevelt, Valley | 55 min |
| Jul 13, 5:14 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum, Phillips, Valley | 31 min |
| Jul 13, 5:41 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone | 64 min |
| Jul 13, 5:44 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 61 min |
Nearby
Tornado Warnings in Montana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.